An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers. II. (English. Russian original) Zbl 1013.11043

Izv. Math. 64, No. 6, 1217-1269 (2000); translation from Izv. Ross. Akad. Nauk, Ser. Mat. 64, No. 6, 125-180 (2000).
Let \(\mathbb{K}\) be an algebraic number field of degree \(D\) over \(\mathbb{Q}\) and \(\alpha_{1},\ldots, \alpha_{n}\) non zero elements of \(\mathbb{K}\). For \(1\leq j\leq n\) let \(\log\alpha_{j}\) be a non zero value of the logarithms of \(\alpha_{j}\). Further let \(b_{1},\ldots,b_{n}\) be rational integers such that the number \(\Lambda=b_{1}\log \alpha_{1}+\cdots+b_{n}\log \alpha_{n}\) is not zero. Define \[ A_{j}=\max\{Dh(\alpha_{j}), |\log\alpha_{j}|, 0.16\} \quad (1\leq j\leq n), \]
\[ B=\max\{1,\max_{1\leq j\leq n} |b_{j}|A_{j}/A_{n}\} \quad\text{and} \quad C(n)=2^{6n+20}. \] Then \[ \log|\Lambda|\geq -C(n) D^{2}A_{1}\cdots A_{n}(1+\log D)(1+\log B). \] Other similar results are also proved.
In the previous paper [Izv. Math. 62, No. 4, 723-772 (1998); translation from Izv. Ross. Akad. Nauk, Ser. Mat. 62, No. 4, 81-136 (1998; Zbl 0923.11107)] the author proved a similar estimate under an extra assumption, called the strong independence condition, namely when \(\mathbb{K}(\sqrt{\alpha}_{1},\ldots, \sqrt{\alpha}_{n}):\mathbb{K}]=2^{n}\). In earlier works on this subject, the constant \(C(n)\) had an extra \(n^{n}\) under the strong independence condition, and an extra \(n^{2n}\) in the general case. To remove these superfluous terms was a challenge for many years. In the present paper, the author introduces a clever idea which enables him to get rid of the remaining \(n^{n}\) in the general case. If the strong independence condition is not satisfied, he uses this information in the transcendence argument together with tools from the geometry of numbers to achieve in fact a sharper estimate.
The main new ideas of the paper under review and the previous one by the author are clearly explained by Yu. V. Nesterenko in [Linear forms in logarithms of rational numbers, Cetraro Proceedings, to appear in Lecture Notes Math., Springer-Verlag]. Further more recent work on this topic is due to Alexencev [Linear forms in logarithms of algebraic numbers, in preparation].


11J86 Linear forms in logarithms; Baker’s method
11J25 Diophantine inequalities
11H06 Lattices and convex bodies (number-theoretic aspects)


Zbl 0923.11107
Full Text: DOI